Institutional members access full text with Ovid®

Share this article on:

RETINAL TOXICITIES OF CANCER THERAPY DRUGS: Biologics, Small Molecule Inhibitors, and Chemotherapies

Liu, Catherine Y. MD, PhD*; Francis, Jasmine H. MD; Brodie, Scott E. MD, PhD†,‡; Marr, Brian MD; Pulido, Jose S. MD§; Marmor, Michael F. MD; Abramson, David H. MD†,**

doi: 10.1097/IAE.0000000000000242
Review Article

Purpose: To review reported retinal side effects from current cancer therapy drugs.

Methods: Retinal toxicities from ophthalmologic or oncologic case reports, case series, and clinical trials were identified by a systematic literature search using Lexicomp and PubMed.

Results: Four biologics, 8 small molecule inhibitors, and 17 traditional chemotherapy agents had reported retinal side effects. For biologics, interferon alpha 2b was associated with retinopathy, denileukin diftitiox with pigmentary retinopathy, ipilimumab with a Vogt–Koyanagi–Harada–like syndrome, and trastuzumab with retinal ischemia. For small molecule inhibitors, v-raf murine sarcoma viral oncogene homolog B (BRAF) inhibitors were associated with uveitis, mitogen-activated protein kinase/extracellular signal-regulated kinase inhibitors with pigment epithelium detachments, and tyrosine kinase inhibitors with macular edema. Steroid antagonists were associated with crystalline retinopathy and macular edema. Nitrosoureas, platinum analogs, and cytosine arabinoside were associated with retinal vascular occlusions. Antimicrotubular agents were associated with cystoid macular edema but without fluorescein leakage. Retinoic acid derivatives were associated with impaired night vision, and mitotane was associated with a pigmentary retinopathy and papilledema.

Conclusion: Certain agents used in the treatment of systemic cancer are associated with ocular complications. Awareness of these complications will allow early detections and maybe reversal of some of the ocular problems.

Retinal toxicity from chemotherapy and newer targeted agents, including biologics and small molecule inhibitors, can have significant effects on visual potential after treatment is complete. This article reviews the evidence and pathogenesis in approved and investigational agents and classifies them by mechanism to aid oncologists and ophthalmologists as new agents are developed.

*The Gavin Herbert Eye Institute, University of California, Irvine, California;

Ophthalmic Oncology Service, Memorial Sloan-Kettering Cancer Center, New York, New York;

Department of Ophthalmology, Icahn School of Medicine at Mount Sinai, New York, New York;

§Department of Ophthalmology, Mayo School of Graduate Medical Education, Mayo Clinic, Rochester, Minnesota;

Byers Eye Institute at Stanford, Stanford University School of Medicine, Palo Alto, California; and

**Weill-Cornell Medical College, New York, New York.

Reprint requests: Catherine Y. Liu, MD, PhD, The Gavin Herbert Eye Institute, 850 Health Sciences Road, Irvine, CA 92697-4375; e-mail: yunxianl@uci.edu

Supported by the Charles A. Frueauff Foundation, Rose M. Badgeley Charitable Trust, and Leo Rosner Foundation, Inc.

M. F. Marmor is a consultant for AbbVie, Acucela, Corcept, and Merck. The other authors have no financial/conflicting interests to disclose.

© 2014 by Ophthalmic Communications Society, Inc.